New York, 2013

Flash Flood in New York, June 28, 2013

June 28, 2013 · NWS BUF · 1 event in 1 county or zone

Thunderstorms developed during the morning along a lake breeze. The nearly stationary thunderstorm dropped one to two inches of rain over the Towns of Brocton, Pomfret and Portland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Thunderstorms developed during the morning along a lake breeze. The nearly stationary thunderstorm dropped one to two inches of rain over the Towns of Brocton, Pomfret and Portland. Over 40 homes were evacuated because of flood waters with several roads and bridges damaged. The Town of Brocton’s reservoir was also damaged.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 28, 6:15 AM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 28, 6:15 AM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
715 AM EDT FRI JUN 28 2013

.SYNOPSIS...
LOW PRESSURE WILL SLOWLY LIFT ACROSS EASTERN NEW YORK TODAY...WITH
THIS SYSTEM EXPECTED TO STALL ACROSS THE REGION AS IT GRADUALLY WEAKENS
THROUGH THE WEEKEND. THIS WILL BRING PERIODS OF RAIN TODAY...WITH
EMBEDDED AREAS OF HEAVIER RAIN AND THUNDERSTORMS. THE THREAT FOR
SHOWERS AND PERHAPS A THUNDERSTORM WILL PERSIST THROUGH THE
WEEKEND...HOWEVER SHOWERS WILL BECOME INCREASINGLY SCATTERED AS
THE WEEKEND WEARS ON.

&&

.NEAR TERM /THROUGH TONIGHT/...
THERE CONTINUES TO BE A POTENTIAL FOR FLOODING ACROSS PORTIONS OF
WESTERN NEW YORK TODAY. THERE APPEARS TO BE TWO MAIN FEATURES TO
WATCH TODAY...WITH THE MOST OBVIOUS BEING THE LARGE AREA OF RAIN
ASSOCIATED WITH THE WEAK SURFACE LOW WHICH IS LIFTING ACROSS EASTERN
NEW YORK STATE. THROUGH DAYBREAK...RADAR SHOWS THE HEAVIEST RAIN
TO THE EAST OF OUR CWA. STEADY RAINS SHOULD BRING AROUND AN INCH
TO LEWIS COUNTY...WITH LESS TO THE WEST OF THIS. FLOOD POTENTIAL
APPEARS TO BE DIMINISHING EAST OF LAKE ONTARIO...HOWEVER UPSTREAM
RAINS WILL LIKELY CAUSE THE BLACK RIVER TO RISE AT BOONVILLE...PROBABLY
APPROACHING BUT FALLING JUST SHY OF FLOOD STAGE.

THE SECOND FEATURE WE WILL BE KEEPING A CLOSE EYE ON IS A MORE
SUBTLE UPPER LEVEL TROF AXIS WHICH EXTENDS FROM WESTERN NEW YORK
BACK INTO SOUTHERN ONTARIO TO GEORGIAN BAY. SHOWERS ALONG THIS
AXIS ARE FORECAST TO CONTINUE TO EXPAND THIS MORNING BY THE HRRR.
SEVERAL RUNS OF THE NAM/RGEM SUPPORT THE HRRR FORECAST AND GIVEN
ITS FAIRLY GOOD TRACK RECORD FOR THIS EVENT AS WELL AS RADAR
TRENDS...WE HAVE INCREASING CONFIDENCE IN THE FORECAST. SHOWERS
WITH EMBEDDED THUNDERSTORMS SHOULD CONTINUE TO EXPAND ACROSS
WESTERN NEW YORK THIS MORNING THEN LIFT GRADUALLY NORTHEAST THIS
AFTERNOON. THIS PRECIPITATION WILL BE CONVECTIVE...WITH BUFKIT
SHOWING A MOIST SOUNDING WITH THIN AND NARROW CAPES...AND P-WAT
VALUES AROUND 1.6 INCHES. CONSENSUS QPFS FROM THE HIGHER
RESOLUTION MODELS INCLUDING RECENT RUNS OF THE NAM/RGEM/SREF ONLY
AVERAGE AROUND AN INCH WITH THIS. HOWEVER...GIVEN THE SLOW MOTION
OF THE CONVECTIVE CELLS...LOCALLY HIGHER AMOUNTS ARE POSSIBLE.
RAIN AMOUNTS IN EXCESS OF TWO INCHES WOULD BE A CONCERN PRETTY
MUCH ANYWHERE...WITH URBAN AREAS...THE BUFFALO CREEKS...AND AREAS
WITH RECENT RAINS VULNERABLE TO LESSER RAINFALL AMOUNTS. FOLLOWING
THIS...WILL MAINTAIN THE FLOOD WATCH...WITH A KEEN FOCUS ON
SHOWERS DEVELOPING ACROSS SOUTHERN ONTARIO AND EASTERN LAKE ERIE.

THE UPPER LOW WILL GRADUALLY MOVE ACROSS THE REGION TONIGHT...WHICH
WILL EFFECTIVELY END THIS AXIS OF FOCUS AS THE LOW BECOMES
VERTICALLY STACKED. THERE WILL BE A LINGERING THREAT FOR SHOWERS
TONIGHT...WITH SHOWERS EXPECTED TO BECOME INCREASINGLY SCATTERED
IN NATURE AS THE NIGHT GOES ON. WHILE WIDESPREAD THUNDERSTORMS ARE
NOT LIKELY...THERE MAY BE SOME EMBEDDED IN AREAS OF HEAVY RAIN
TODAY AND INTO THIS EVENING.

TEMPERATURES WILL NOT RISE VERY MUCH AT ALL TODAY...WITH PERSISTENT
CLOUDS COVER AND AREAS OF SHOWERS. EXPECT HIGHS TO ONLY BE AROUND 70
DEGREES IN MOST LOCATIONS. OVERNIGHT LOWS SHOULD DROP INTO THE UPPER
50S TO LOWER 60S. PATCHY FOG IS LIKELY...AND WHILE MOSTLY CLOUDY
SKIES ARE EXPECTED...ANY CLEARING WOULD QUICKLY FAIRLY DENSE FOG
DEVELOPMENT.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
A FULL LATITUDE TROUGH IS FORECAST TO REMAIN IN PLACE FROM SOUTHERN
QUEBEC TO THE TENNESSEE VALLEY THROUGH THIS PERIOD. THE DEEP LAYERED
SOUTHERLY FLOW WILL KEEP MOIST AND SOMEWHAT UNSTABLE AIR OVER OUR
AREA WHICH WILL LEAD TO OCCASIONAL SHOWERS AND SCATTERED
THUNDERSTORMS. THE MODELS AGREE THAT A LOW LEVEL TROUGH/BAROCLINIC
ZONE WILL REMAIN STALLED OVER CENTRAL  NEW YORK STATE. THIS
BOUNDARY WILL HELP TO FOCUS THE MOISTURE WHICH COULD LEAD TO
ENHANCED RAINFALL AT TIMES. IN ADDITION...A SERIES OF SHORT WAVES
WILL BE LIFTING NORTH THROUGH THE EASTERN FLANK OF THE UPPER LEVEL
TROUGH...BUT THE TIMING OF THESE IMPULSES CANNOT BE PINNED DOWN AT
THIS TIME. AS A RESULT...WILL FOLLOW THE PREVIOUS TREND OF
INDICATING HIGHER POPS DURING THE AFTERNOON WHEN DAYTIME HEATING
WILL LEAD TO A BETTER CHANCE FOR A FEW THUNDERSTORMS. ALL OF THESE
FACTORS COULD LEAD TO A POTENTIAL FOR MORE FLOODING
ISSUES...ESPECIALLY WITH THE ANTECEDENT MOISTURE THAT WILL BE IN
PLACE FROM PREVIOUS RAINFALL.

ABUNDANT CLOUD COVER AND SHOWER ACTIVITY ALONG WITH SLIGHTLY COOLER
AIR ALOFT DUE TO THE PRESENCE OF THE UPPER LEVEL TROUGH WILL HELP
KEEP TEMPERATURES SLIGHTLY BELOW AVERAGE DURING THIS PERIOD.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
A DEEP UPPER LEVEL TROUGH EXTENDING FROM JAMES BAY ACROSS THE GREAT
LAKES DOWN TO THE CENTRAL GULF COAST WILL GRADUALLY RETROGRADE WEST
TO THE MISSISSIPPI VALLEY AS THE BERMUDA HIGH REASSERTS IT/S
DOMINANCE OVER THE WESTERN ATLANTIC. THE PRESENCE OF A DEEP LAYERED
SOUTHERLY FLOW AND AN ABUNDANT SUPPLY OF LOW LEVEL MOISTURE
WILL KEEP WESTERN AND NORTH CENTRAL NEW YORK IN A FAVORABLE POSITION
FOR UNSETTLED WEATHER THROUGH MUCH OF THE UPCOMING WEEK. THE BULK OF
PRECIPITATION WILL BE IN THE FORM OF DIURNALLY DRIVEN CONVECTION
WITH SHOWERS AND THUNDERSTORMS BREAKING OUT IN THE AFTERNOON AND
EVENING HOURS EACH DAY.

TEMPERATURES DURING THE PERIOD WILL SHOW A SLOW MODERATING TREND AS
THE UPPER LEVEL TROUGH SLIDES WEST AND SOMEWHAT WARMER AIR OVER THE
EAST COAST PUSHES BACK INTO THE LOWER GREAT LAKES.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
FOR THE 12Z TAF CYCLE...EXPECT A MIX OF CONDITIONS EARLY THIS
MORNING...MAINLY IN THE IFR CATEGORY. THIS WILL BE THE RESULT OF
LOW LEVEL MOISTURE AND SHOWERS. A STEADY AREA OF RAIN EAST OF LAKE
ONTARIO WILL LIFT NORTHWARD THIS MORNING...ALLOWING CONDITIONS AT
ART TO IMPROVE. ELSEWHERE...SHOWERS WITH EMBEDDED THUNDERSTORMS
SHOULD EXPAND RESULTING IN VARIABLE CONDITIONS...OCCASIONALLY IFR
OR LESS IN HEAVIER RAINS.

SHOWERS SHOULD BE VERY SLOW MOVING...LIKELY TO DRIFT
NORTHEASTWARD THIS AFTERNOON BEFORE WEAKENING TONIGHT. ALTHOUGH
SHOWERS SHOULD TAPER OFF LATER TONIGHT...SIGNIFICANT LOW
MOISTURE...AND LESS MOISTURE ALOFT WILL LIKELY LEAD TO FAIRLY
WIDESPREAD IFR OR LOWER CONDITIONS. ANY CLEARING ALOFT WOULD LIKELY
RESULT IN SOME FAIRLY DENSE GROUND FOG.

OUTLOOK...
SATURDAY THROUGH TUESDAY...MAINLY VFR WITH A CHANCE OF MAINLY
AFTERNOON SHOWERS AND THUNDERSTORMS WITH ASSOCIATED BRIEF MVFR/IFR.

&&

.MARINE...
LOW PRESSURE TRACKING ACROSS NEW YORK STATE WILL CAUSE NNE WINDS TO
PICK UP THIS MORNING. CONDITIONS WILL BECOME A BIT CHOPPY...BUT
WAVES ARE EXPECTED TO REMAIN BELOW SCA CRITERIA. AFTER THIS WINDS
WILL DIMINISH...WITH NO HEADLINES ANTICIPATED FOR THIS WEEKEND.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...FLOOD WATCH THROUGH THIS EVENING FOR NYZ006>008.
     FLOOD WATCH THROUGH THIS EVENING FOR NYZ001>005-010>014-
     019>021-085.
MARINE...NONE.

&&

SYNOPSIS...APFFEL
NEAR TERM...APFFEL
SHORT TERM...TJP
LONG TERM...TJP/WOOD
AVIATION...APFFEL
MARINE...APFFEL/TJP
Hazardous weather outlook, Jun 28, 4:06 AM EST, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
506 AM EDT FRI JUN 28 2013

NYZ006>008-290915-
OSWEGO-JEFFERSON-LEWIS-
506 AM EDT FRI JUN 28 2013

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

MOISTURE FOCUSING ALONG A STALLED FRONT WILL RESULT IN SCATTERED
SHOWERS AND THUNDERSTORMS SATURDAY THROUGH AT LEAST TUESDAY. THESE
SHOWERS WILL ADD MORE MOISTURE TO SOILS ALREADY SATURATED FROM
PREVIOUS RAINFALL. THIS COULD EXTEND THE RISK FOR MINOR FLOODING
THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ001>005-010>014-019>021-085-290915-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-NORTHERN ERIE-GENESEE-
WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-
SOUTHERN ERIE-
506 AM EDT FRI JUN 28 2013

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

MOISTURE FOCUSING ALONG A STALLED FRONT WILL RESULT IN SCATTERED
SHOWERS AND THUNDERSTORMS SATURDAY THROUGH AT LEAST TUESDAY. THESE
SHOWERS WILL ADD MORE MOISTURE TO SOILS ALREADY SATURATED FROM
PREVIOUS RAINFALL. THIS COULD EXTEND THE RISK FOR MINOR FLOODING
THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-290915-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
506 AM EDT FRI JUN 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Jun 28, 2:23 AM EST, 5 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
323 AM EDT FRI JUN 28 2013

NYZ005>008-281030-
NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
INCLUDING THE CITIES OF...FAIR HAVEN...OSWEGO...WATERTOWN...
LOWVILLE
323 AM EDT FRI JUN 28 2013

...STEADIER RAIN HEADING WEST TOWARD THE NORTHERN FINGER LAKES AND
NORTH COUNTRY...

AN AREA OF STEADIER RAIN OVER ONEIDA COUNTY WILL MOVE SLOWLY TO
THE NORTH AND SPREAD ACROSS THE NORTHERN FINGER LAKES AND EASTERN
LAKE ONTARIO REGION BEFORE DAYBREAK. RAINFALL RATES OF ONE HALF
TO THREE QUARTERS OF AN INCH PER HOUR ARE POSSIBLE AND WILL LIKELY
LAST FOR SEVERAL HOURS. THIS COULD LEAD TO SOME POOR DRAINAGE
FLOODING AND PONDING OF WATER ON AREA ROADS.

BE ESPECIALLY CAREFUL AS YOU TRAVEL ACROSS THE AREA EARLY THIS
MORNING. FLOODING ON ROADS IS MUCH MORE DIFFICULT TO DETECT WHEN
IT IS DARK.

A FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY EVENING.

TJP

The radar

The Buffalo radar (KBUF), 85 km away, was scanning. The volume nearest the first event began at 12:56 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Chautauqua

When
June 28, 7:55 AM EST to 10:00 AM EST
Where
Chautauqua County, 1.52 mi SE of Brocton to 2.47 mi NW of Brocton
Cause
Heavy Rain
Property damage
$500,000
Reported by
Law Enforcement
Coordinates
42.362, -79.413

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2013Every state in 2013This day in weather historyWarnings in New York, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464079.